This patients Parkinsons disease and history of hearing voices suggest that he may have developed drug-induced psychosis from treatment with a dopamine agonist. The frequent blood testing suggests that he is likely receiving clozapine to treat the psychosis. Clozapine is associated with potentially fatal agranulocytosis in a small number of patients.14 If agranulocytosis is severe, clozapine may need to be stopped immediately. Although streptococcal pharyngitis is possible regardless of whether the patient has agranulocytosis, it is not life-threatening. The patient exhibits no symptoms of dystonia and is unlikely to be taking lithium.
14. Practice guideline for the treatment of patients with schizophrenia. In: American Psychiatric Association. American Psychiatric Association practice guidelines for the treatment of psychiatric disorders. Compendium 2002. Washington (DC): The Association; 2002:349-461.
Click here to return to the questions
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2009, Turner White Communications
Updated 1/31/08 kkj